Free at Last
(original post October 25, 2015)
  
One Saturday morning in June 1997 I was driving on Interstate 81 with my son. We were on our way to pick up his sister who had spent the night at a friend’s home. I had been having panic attacks in the last few weeks as a result of extreme stress caused by a few life situations and the increased drinking that the stress had caused. Of course, at the time, I had no idea where those panic attacks were coming from or that they even were panic attacks.
                                                   
As I was driving on I-81that morning, I got an uneasy feeling in my abdomen and chest. My first thought was that I hoped it was not one of those “attacks.” Almost immediately, by the power of suggestion, I was in the midst of one of those attacks. It had seemingly come out of nowhere. I continued driving in terror thinking that I was having a heart attack. I was also terrified that I would pass out and crash, so I pulled into a roadside rest area. We spent the next three hours there. I had no idea where we were, so that, when I called my wife to come get us, I couldn’t really tell her our location. She did eventually find us.
 
The following week found me at the doctor’s office where I received a prescription for Xanax and free samples of Paxil. My experience with psychotropic drugs began that day in June 1997. For a couple weeks, the Xanax worked well and quelled the anxiety and panic attacks. I was able to drive without any problem. After two weeks, I began having problems. The Xanax had stopped helping me and seemed to be making me worse. I decided to take the Paxil in hopes it would end the problems. Sadly, it threw me into an extreme suicidal state of physical and mental restlessness. For the next eighteen months I was put on all kinds of psychotropic drugs which made me much worse. After that time, I remained on Klonopin (a benzodiazepine) for nearly twelve years and also continued to drink.
 
In 2010, I finally got off the Klonopin and endured the suffering of a horrid withdrawal for nearly two more years. Nearly all the symptoms of withdrawal had faded except for a few. I have been off benzos for five years and two months. During that time, life has continued to get better and better.
 
About two months ago, I began to feel some very strange physical “sensations” which certainly had something to do with my CNS. I have never had what is referred to as a “wave,” but this felt like some sort of a wave –but very mild and “strange-feeling.” It has not been scary in the least – more a source of curiosity and intrigue. I have always wondered what a wave is exactly. Is it a type of setback or is it an indicator of additional healing from benzo withdrawal – a “fine-tuning” of sorts? I have also noticed other things during this time – actual improvements. My sleep (which had not been good during the many years of my alcohol abuse) has improved greatly during these two months. That is very nice, but there is even greater improvement in something else that I wasn’t sure would ever resolve.
 
A few weeks after I had begun taking psychotropic drugs in 1997, my ability to drive at higher speeds left. I could drive fine at lower speeds, but driving on major highways was extremely difficult and next to impossible. There was something about the rapid movement that gave me a “boaty” feeling of imbalance and dizziness that scared me. That has stayed with me all the way through my years on Klonopin and throughout my withdrawal from it. I have dealt with it by simply being a passenger when traveling on major highways. As a child, I had many ear infections which damaged my inner ear and adversely affected my balance to some degree. I just chalked my problem with high-speed driving up to the ear infections.
 
In the past two months, as this wave or whatever it is has been with me, I have started to think that I might want to give driving on major highways another shot. It has almost been a “desire” – something I want to do. Yesterday, I traveled with a friend to see another friend. He did all of the driving there but wanted to rest on the way back, so he asked me if I would drive. We were on a major highway. I felt pretty comfortable with the idea, so I agreed. I drove all the way home and was quite comfortable. I was ecstatic when I got home. It has been over eighteen years since I did that.
 
This afternoon after coming home from church, I decided I would drive once again on I-81 to that roadside rest area that my son and I had “visited” in 1997. I drove the thirty miles or so, got out of the car and walked the same paths I had walked more than eighteen years ago with my son. I smiled and smiled and smiled. I did it! I actually did something that I thought I would never be able to do again. I even picked up a walnut that had fallen from one of the trees as a memento of the occasion – the enormous victory.
 
I have learned a couple things about benzo withdrawal from this experience. First, healing of the CNS from benzo withdrawal can obviously continue long after one has discontinued benzos and even after one has healed nearly completely. Second, benzo withdrawal waves may actually be periods when significant healing is occurring. That is how it has felt to me in the past two months.
 
Healing and improvement just keep happening – even after it seems like we are finished healing.    
      
In some ways, I was a bit reluctant to post this. The first thought of many who are not as far out will be “Oh no, Don is still having waves. I’m doomed. This will never end.” That would have been my immediate reaction when I was still in the fray. But, that is not what this is.
 
The “strange sensations” are a kind of burny, tingling primarily down my arms from the shoulder to the tips of my pinkies. It almost feels like my nerve cells are too short and need to stretch. There is also a little tingly, tickly feeling at times mostly in the back of my neck. It reminds me of the feeling you get when a wound is healing  - kind of an itchy burniness.  It is not the least bit alarming. There is no pain whatsoever. There are no mental symptoms at all. Those disappeared years ago and have never returned.
 
I view them as “indicators” that healing is still happening. They are signs. My sleep has improved during this time, the driving thing, and a few other things. It is actually a very positive thing. We continue to heal and, for me, this “benign” wave is a sign of that. It’s my body telling me, “See, I’m getting even better.”